Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 183, NWS Sioux Falls, SD

July 20, 2025Beadle County, Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2025, 2:39 PM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2025, 2:39 PM CDT (19:39 UTC)
Expired
Jul 20, 2025, 3:30 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 143 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:45 PM CDT, 54 minutes earlier. Its key messages:

  • Cluster of elevated thunderstorms may try to become surface based this afternoon, owing to potential for increased hail potential and some wind potential into areas of eastern South Dakota this afternoon. Still very uncertain on future progression.
  • Scattered thunderstorms remain possible into the evening and overnight hours, though great uncertainty remains on development and track. Level 2 (slight) risks more likely west of the James River, with Level 1 (marginal) risks most areas due to uncertainty.
  • Greatest hazards will be 1-2" hail initially with a transition to clusters of storms with 60 to 70 mph winds overnight.
  • An active pattern remains in place for much of the upcoming week, with nearly daily thunderstorm risks, but lower probability of pin pointing exact locations and times of impact.
  • Temperatures and humidity also rise this week with the warmest temperatures and heat risk levels Monday afternoon, but especially Tuesday. Advisories and warnings will be possible.
Area forecast discussion, Jul 20, 1:45 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
145 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Cluster of elevated thunderstorms may try to become surface
  based this afternoon, owing to potential for increased hail
  potential and some wind potential into areas of eastern South
  Dakota this afternoon. Still very uncertain on future
  progression.

- Scattered thunderstorms remain possible into the evening and
  overnight hours, though great uncertainty remains on
  development and track. Level 2 (slight) risks more likely west
  of the James River, with Level 1 (marginal) risks most areas
  due to uncertainty.

- Greatest hazards will be 1-2" hail initially with a transition
  to clusters of storms with 60 to 70 mph winds overnight.

- An active pattern remains in place for much of the upcoming
  week, with nearly daily thunderstorm risks, but lower
  probability of pin pointing exact locations and times of
  impact.

- Temperatures and humidity also rise this week with the
  warmest temperatures and heat risk levels Monday afternoon,
  but especially Tuesday. Advisories and warnings will be
  possible.

&&

.DISCUSSION...
Issued at 141 PM CDT Sun Jul 20 2025

THIS AFTERNOON:  Ongoing elevated cluster of convection along and
north of Highway 14 continues early this afternoon. This convection
on the edge of an area of steep mid-lvl lapse rates, appears to be
driven east by a weak shortwave, but also persistent west southwest
700 mb flow. Considerable uncertainty remains on the eastward and
southward progression of this convection, as inhibition south of
Highway 14 to Interstate 90 is expected to weaken slightly
through the afternoon but still remain in place. However, most
of this convection is also following the track of the northern
edge of enhanced 850mb moisture which will continue to pivot
north and east and bring it along and just south of Highway 14
this afternoon. Severe potential remains more uncertain, however
western and southern edges of this cluster would favor some
intensification with a more direct influence of deeper
instability pool to the southwest and more potential to become
surface based. 1.5" hail could be a likely risk in any stronger
storm, but could envision some potential for linear formation
given increasing 700:500 flow. The evolution of this area of
convection is still very much in doubt.

EARLY EVENING/TONIGHT:  The aforementioned convective cluster adds
further uncertainty into the evening and overnight hours, as it will
likely leave an elongated differential heating boundary stretching
westward along or north of I-90 into the West River areas. As
diurnal temps are reached late this afternoon, and convergence ahead
of a forming low and dryline in the panhandle, isolated to scattered
convection may form over northern Nebraska and southern South Dakota
and drift eastward or northeastward.  This strong to severe
convection will reside in a moderate area of instability but
somewhat marginal shear. Initial 1-2" hail risks likely
transition towards a wind risk. Additional convection could also
form on the aforementioned boundary near or north of I-90,
which would have some preference to tracking southeast. Other
convective clusters may form off the western High Plains
overnight and move eastward, however given the increasing EML
the eastward progression of convection into the Tri-State area
remains highly uncertain. All-in-all, there is poor resolution
of the next 24 hours in most, if not all, CAM guidance.

MONDAY:  The broad mid-lvl ridge continues to build early Monday,
with some guidance suggesting northern and northeastern areas of the
CWA still within a risk for impacts from a trailing MCS that crosses
the Dakotas overnight and into mid-morning Monday. However, another
scenario is that capping wins out and any MCS stays well north of
the CWA.  Either way, we'll be dealing with considerable low lvl
stratus through the morning and a lingering elevated
shower/thunderstorm risk on the LLJ axis through mid morning.
Heights will rise in the afternoon as temperatures begin a
steady upwards climb towards the 90 degree mark. The reach of
the warmest air will depend a bit on how quickly stratus
erodes, but with rising dew points, heat index values could
approach advisory criteria south of I-90 in the afternoon/early
evening. Isolated convection may reform on a developing
stationary boundary over central and northern South Dakota early
in the evening and track north and east.

TUESDAY:  The greatest convection risks likely take place north of
Highway 14 Monday night into Tuesday morning as another MCS crosses
the Northern Plains, but isolated showers/thunderstorms on the LLJ
axis will again be possible at daybreak.  Further south, a frontal
boundary will spreads northeast out of western Nebraska into
northeastern SD by the afternoon. South of this boundary, very warm
and very humid airmass will build, with a high probability of heat
advisory to extreme heat warning criteria met Tuesday afternoon.
Depending on the extent of capping late Tuesday into Wednesday,
convection will also be possible, but may be more focused along
and west of the stationary front into central and northern
South Dakota Wednesday morning. Any convection that forms will
be at the mercy of subtle low-predictabilty vorticity maxima
moving through the southwesterly flow.

WEDNESDAY-SATURDAY: A continued messy forecast remains in the cards
for the rest of the week and into next weekend, as mid-lvl heights
build, but remain flattened enough to allow several waves to exit
the West Coast trough.  Confidence continues to remain lower than
normal through the week, but some focus on PoPs is centered
around Wednesday night into Thursday and again Friday into
Saturday. Temperatures are favored to remain above normal
through the period, and with dew points remaining at peak mid-
late July levels, every day may feel hot and humid.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1131 AM CDT Sun Jul 20 2025

MVFR to IFR ceilings continue to focus in areas along and south
of I-90 at mid-day. Meanwhile, a potent shortwave crossing the
ND/SD border will continue to push convection eastward into the
afternoon. Given the progression of low-lvl northeast, it's not
impossible that this convection may try to build southeast into
the Highway 14 corridor later this afternoon. Additional
convection may develop over central SD on the trailing outflow
from this boundary later this afternoon and evening, but overall
forecast confidence remains low.

Overnight, we'll see a return of MVFR to IFR ceilings moving
north which are likely to stay in place deep into Monday
morning. Convection risks overnight are so uncertain in both
development and coverage to preclude any mention overnight above
a prob30.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Jul 20, 3:55 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
355 AM CDT Sun Jul 20 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-210900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
355 AM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this evening and night along and north of
I-90. Storms look to be in the form of a line and be capable of
damaging winds, large hail, and potentially a tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue through the week, some of which may be
strong to severe at times. Be sure to check the latest forecast for
the most up to date information.

Hot and humid conditions are expected throughout the week. Heat
indices may reach into the 100s on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:54 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld51 min
Jul 20, 2:19 PM CDTHeat AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 14 more30 hr
Jul 20, 3:21 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson, Miner, Sanborn39 min
Jul 20, 3:59 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner, Sanborn46 min
Jul 20, 1:01 AM CDTSevere Thunderstorm WarningFSDPlymouth44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.